New Mexico, 2019Flash Flood in New Mexico, August 14, 2019
August 14, 2019 · NWS EPZ · 1 event in 1 county or zone
An upper high over the southwest trapped some deeper moisture over the region with slow moving thunderstorms developing on the west slopes of the Sacramento Mountains. Thunderstorms continued around the Alamogordo area for several hours with over 2 inches of rain reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high over the southwest trapped some deeper moisture over the region with slow moving thunderstorms developing on the west slopes of the Sacramento Mountains. Thunderstorms continued around the Alamogordo area for several hours with over 2 inches of rain reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 14, 2:19 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 14, 2:19 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
319 PM MDT Wed Aug 14 2019
.SYNOPSIS...
Continued summer heat with slight rain chances will continue
across the Borderland for the rest of the week. Drier air moves
over the region for the weekend and early next week to keep most
of Southern New Mexico and Far West Texas without showers and
storms. Temperatures should become warmer with the lowlands
warming each day to near 100 degrees.
&&
.DISCUSSION...
For a short period, today and Friday, weaker high pressure aloft
and slightly more moisture over the forecast area, is poised to
give the region slightly better chances for showers and
thunderstorms, with increased coverage across the region.
Organized dynamics is missing, but orographic and thermic lift
should be the initatiors of storms each day. As is typical,
mountains will be favored in this environment, with lowlands
seeing later day storms, some forming along outflow boundaries. We
expect scattered storms over the mountains and isolated storms
over the lowlands.
Friday, through the weekend, the upper high flattens and slides
south of the region as a west coast trough opens up to a flat
zonal flow across the Western U.S. This deep westerly flow pattern
will again clip the monsoon moisture plume and keep it generally
south of our region. During this period, and into early next week,
our region looks to be much drier. Daily round of showers and
thunderstorms will likely cease for a few days, with very slim
chances for a few rogue storms, favoring area mountains. During
this time high pressure looks to rebuild over our region.
Temperatures will warm again, with daily lowland highs likely
around 100 degrees.
Tuesday and Wednesday of next week we look to be in a transition
with moisture beginning to sneak back into the region as the upper
high jogs to the north to allow a better SE low level flow, with
southerly flow aloft. Moisture gains appear to come slow, and
levels are not very impressive, so the increase in storm activity
will probably not be substantial, but they will be on the
increase midweek and beyond.
14-Bird
&&
.AVIATION...Valid 15/00Z-16/00Z...
P6SM FEW-SCT070-090 SCT-BKN150-200 through most of the period.
Scattered VRB25G40KT 1-3SM TSRA BKN030-040 through 06Z then coverage
becoming isolated through the overnight hours. Isolated storms will
continue through the daytime hours with best coverage north and west
during the afternoon. Winds east to south AOB 12KTS except near
thunderstorms.
26-Grzywacz
&&
.FIRE WEATHER...
Some moisture pushing back into the region will bring chance for
showers and thunderstorms tonight and Thursday. This moisture won't
last long as ridge gets broken down and brings in drier air with
westerly flow. High temperatures for the lowlands will again be in
the mid to upper 90s by the weekend with relative humidities back
into the teens lowlands and 20s-30s mountains. Ridge rebuilds early
next week, but will have an elongated west to east axis with limited
moisture able to return initially. Winds will remain on the light
side except near thunderstorms which will also limit vent rates to
fair to good Thursday with improvements Friday to good to very
good.
26-Grzywacz
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 99 73 98 / 10 0 20 0
Sierra Blanca 69 95 67 94 / 20 20 20 10
Las Cruces 69 96 67 96 / 20 10 20 0
Alamogordo 69 98 70 99 / 20 30 20 0
Cloudcroft 54 74 53 75 / 40 50 30 20
Truth or Consequences 69 95 69 96 / 20 20 20 20
Silver City 63 89 62 89 / 20 40 30 20
Deming 69 97 68 97 / 20 20 30 0
Lordsburg 69 97 68 96 / 10 20 20 10
West El Paso Metro 74 100 73 99 / 20 0 20 0
Dell City 71 100 71 101 / 20 0 20 0
Fort Hancock 76 102 75 101 / 10 10 20 0
Loma Linda 70 93 69 93 / 20 20 20 10
Fabens 74 99 73 98 / 10 10 20 0
Santa Teresa 72 98 70 97 / 20 0 20 0
White Sands HQ 72 97 72 97 / 20 10 20 10
Jornada Range 69 96 67 96 / 20 20 30 10
Hatch 69 97 68 98 / 20 20 30 20
Columbus 71 99 71 98 / 20 0 20 0
Orogrande 70 96 70 97 / 20 20 20 10
Mayhill 59 84 58 86 / 40 50 30 20
Mescalero 58 84 57 86 / 40 50 30 20
Timberon 58 82 55 83 / 30 40 30 20
Winston 59 87 57 87 / 20 50 30 20
Hillsboro 66 95 65 95 / 30 40 30 20
Spaceport 67 95 66 96 / 30 20 20 20
Lake Roberts 58 89 57 90 / 30 50 30 20
Hurley 64 92 62 91 / 20 30 30 20
Cliff 63 98 61 98 / 10 30 20 20
Mule Creek 64 93 64 91 / 10 30 20 20
Faywood 65 92 65 92 / 20 30 30 20
Animas 68 98 67 97 / 20 20 20 10
Hachita 67 98 67 96 / 20 10 20 10
Antelope Wells 67 97 66 94 / 20 30 30 20
Cloverdale 66 93 64 89 / 20 30 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
14/26
Hazardous weather outlook, Aug 14, 10:21 AM MST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1121 AM MDT Wed Aug 14 2019
NMZ401>417-TXZ418>424-151730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Wed Aug 14 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered mountain thunderstorms and isolated lowland storms are
expected to develop this afternoon and persist through the
evening. Most likely hazards associated with these storms will be
deadly cloud to ground lightning, and erratic and gusty outflow
winds with speeds of 40 to 50 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Similar storm activity is expected again Thursday, with the same
threats, and possible heavy rain and isolated flash flooding
added. Friday through early next week moisture levels are expected
to drop, lowering storm chances and significantly limiting
coverage. As a result weather hazards related to storms should be
minimal. However, with the drop in storms there is expected to be
a rise in temperatures. Thus heat related hazards should increase
over the weekend and early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather to local law
enforcement and this office via our Spotter phone number or via
Twitter using our office handle @NWSElPaso
Bird
In the hours before
Special weather statement, Aug 14, 2:43 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
343 PM MDT Wed Aug 14 2019
NMZ408-409-142245-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
343 PM MDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
445 PM MDT...
At 339 PM MDT, Doppler radar was tracking the development of
thunderstorms over Elephant Butte reservoir. These storms have the
potential to produce half inch hail and wind gusts up to 50 mph.
Boaters will be affected by rough waters and dangerous lightning.
Capsized water crafts are a real possibility. Marinas could also see
very strong winds and possible damage and dangerous conditions.
Locations impacted include...
Truth or Consequences, City of Elephant Butte, North Monticello
Point, Alamosa Canyon, Williamsburg, Elephant Butte Lake, Rock
Canyon, Hot Springs Landing, Lost Canyon, Lakeshore Highlands, Ash
Canyon and South Monticello Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Elephant Butte or Caballo reservoirs, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3312 10729 3332 10734 3335 10717 3315 10711
TIME...MOT...LOC 2139Z 240DEG 49KT 3332 10702
BIRD
Special weather statement, Aug 14, 3:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
422 PM MDT Wed Aug 14 2019
NMZ412-414-415-142300-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
422 PM MDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
500 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Luz and Alamogordo, moving northeast at 5 mph.
Dime size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Alamogordo, High Rolls, La Luz, Boles Acres and Karr Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3274 10595 3298 10616 3307 10598 3284 10576
TIME...MOT...LOC 2221Z 237DEG 6KT 3297 10602
LUNDEEN
Flash Flood, Otero
- When
- August 14, 5:00 PM MST to 7:00 PM MST
- Where
- Otero County, 1.17 mi N of Boles to 2.44 mi S of Alamogordo
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.937, -105.967
Multiple road closures were required around Alamogordo due to several inches of rain falling in and around the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 14 to 16, 20191 death · 7 events
- Excessive Heat and Wildfire in California, August 14 to 15, 2019$400,000 · 6 events
- Flash Flood and Hail in New Mexico, August 14, 2019$125,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Mississippi, August 14, 2019$33,000 · 50 kt wind · 4 events
- Lightning Strike in Texas, August 14, 20193 injured · 1 event
- Lightning Strike in Texas, August 14, 2019$25,000 · 1 event
- Damaging Winds and Lightning Strikes in Georgia, August 14, 2019$19,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Colorado, August 14, 2019$2,000 · 3 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 14, 2019$500 · 1.25 in hail · 15 events
- Heat in California, August 14 to 16, 201913 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 20196 events
- Flash Flooding in Pennsylvania, August 14, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853452.